Journal of Global Optimization

, Volume 65, Issue 1, pp 19–32 | Cite as

A preconditioned block Arnoldi method for large scale Lyapunov and algebraic Riccati equations

  • A. Bouhamidi
  • M. Hached
  • K. Jbilou


In the present paper, we propose a preconditioned Newton–Block Arnoldi method for solving large continuous time algebraic Riccati equations. Such equations appear in control theory, model reduction, circuit simulation amongst other problems. At each step of the Newton process, we solve a large Lyapunov matrix equation with a low rank right hand side. These equations are solved by using the block Arnoldi process associated with a preconditioner based on the alternating direction implicit iteration method. We give some theoretical results and report numerical tests to show the effectiveness of the proposed approach.


ADI Block Arnoldi Block Krylov subspaces Low-rank approximations Lyapunov equation Newton Riccati Stein equation 


  1. 1.
    Anderson, B.D.O., Moore, J.B.: Linear Optimal Control. Prentice-Hall, Englewood Cliffs, NJ (1971)zbMATHGoogle Scholar
  2. 2.
    Arnold III, W.F., Laub, A.J.: Generalized eigenproblem algorithms and software for algebraic Riccati equations. Proc. IEEE 72, 1746–1754 (1984)CrossRefGoogle Scholar
  3. 3.
    Bartels, R.H., Stewart, G.W.: Algorithm 432: solution of the matrix equation AX + XB \(=\) C. Circ. Syst. Signal Proc. 13, 820–826 (1994)Google Scholar
  4. 4.
    Bouhamidi, A., Hached, M., Heyouni, M., Jbilou, K.: A preconditioned block Arnoldi method for large Sylvester matrix equations. Numer. Linear Algebra Appl. 236(6), 1531–1542 (2011)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Datta, B.N.: Numerical Methods for Linear Control Systems. Elsevier, Amsterdam (2004)zbMATHGoogle Scholar
  6. 6.
    Druskin, V., Simoncini, V.: Adaptive rational Krylov subspaces for large-scale dynamical systems. Syst. Control Lett. 60, 546–560 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Druskin, V., Knizhnerman, L., Simoncini, V.: Analysis of the rational Krylov subspace and ADI methods for solving the Lyapunov equation. SIAM J. Numer. Anal. 49, 1875–1898 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Feitzinger, F., Hylla, T., Sachs, E.W.: It inexact Kleinman–Newton method for Riccati equations. SIAM J. Matrix Anal. Appl. 31, 272–288 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Heyouni, M., Jbilou, K.: An extended block Arnoldi algorithm for large-scale solutions of the continuous-time algebraic Riccati equation. Elect. Trans. Numer. Anal. 33, 53–62 (2009)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Jaimoukha, I.M., Kasenally, E.M.: Krylov subspace methods for solving large Lyapunov equations. SIAM J. Matrix Anal. Appl. 31(1), 227–251 (1994)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Jbilou, K.: Block Krylov subspace methods for large continuous-time algebraic Riccati equations. Numer. Algorithms 34, 339–353 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jbilou, K.: An Arnoldi based algorithm for large algebraic Riccati equations. Appl. Math. Lett. 19, 437–444 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Jbilou, K., Riquet, A.J.: Projection methods for large Lyapunov matrix equations. Linear Algebra Appl. 415(2), 344–358 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Jbilou, K.: ADI preconditioned Krylov methods for large Lyapunov matrix equations. Linear Algebra Appl. 432, 2473–2485 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kelly, C.: Iterative Methods for Linear and Nonlinear Equations. SIAM, Philadelphia (1995)CrossRefGoogle Scholar
  16. 16.
    Kleinman, D.L.: On an iterative technique for Riccati equation computations. IEEC Trans. Autom. Control 13, 114–115 (1968)CrossRefGoogle Scholar
  17. 17.
    Lancaster, P., Rodman, L.: The Algebraic Riccati Equations. Clarendon Press, Oxford (1995)zbMATHGoogle Scholar
  18. 18.
    Laub, A.J.: A Schur method for solving algebraic Riccati equations. IEEE Trans. Autom. Control AC 24, 913–921 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Li, J.-R., White, J.: Low-rank solutions of Lyapunov equations. SIAM J. Matrix Anal. Appl. 24(1), 60–280 (2002)MathSciNetGoogle Scholar
  20. 20.
    Lu, A., Wachspress, E.L.: Solution of Lyapunov equations by alternating direction implicit iteration. Comput. Math. Appl. 21, 43–58 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mehrmann, V.: The autonomous linear quadratic control problem, theory and numerical solution. In: Number in Lecture Notes in Control and Information Sciences. Springer, Heidelberg (1991)Google Scholar
  22. 22.
    Peaceman, D., Rachford, H.: The numerical solution of elliptic and parabolic differential equations. J. Soc. Ind. Appl. Math. 3, 28–41 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Penzl, T.: A cyclic low-rank Smith method for large Lyapunov equations. SIAM J. Sci. Comput. 21(4), 1401–1418 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Penzl, T.: LYAPACK A MATLAB toolbox for Large Lyapunov and Riccati Equations, Model Reduction Problems, and Linear-quadratic Optimal Control Problems.
  25. 25.
    Ruhe, A.: Rational Krylov sequence methods for eigenvalue computations. Linear Algebra Appl. 58, 391–405 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Saad, Y.: Numerical solution of large Lyapunov equations. In: Kaashoek, M.A., Van Shuppen, J.H., Ran, A.C. (eds.) Signal Processing, Scattering, Operator Theory and Numerical Methods, pp. 503–511. Birkhaser, Boston (1990)Google Scholar
  27. 27.
    Simoncini, V.: A new iterative method for solving large-scale Lyapunov matrix equations. SIAM J. Sci. Comput. 29, 1268–1288 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Van Dooren, P.: Gramian based model reduction of large-scale dynamical systems. In: Numerical Analysis, pp. 231–247, Chapman and Hall/CRC Press, London (2000)Google Scholar
  29. 29.
    Wachspress, E.L.: Iterative solution of the Lyapunov matrix equation. Appl. Math. Lett. 1, 87–90 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Wonham, W.M.: On a matrix Riccati equation of Stochastic control. SIAM J. Control 6, 681–697 (1968)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.L.M.P.AUniversité du LittoralCalais-CedexFrance
  2. 2.IUT Département de ChimieUniversité de Lille 1Villeneuve-d’AscqFrance

Personalised recommendations